zbMATH — the first resource for mathematics

Hermite-Fejér type interpolation of higher order. (English) Zbl 0935.41003
Let \(X:= \{x_{nk}, y_{n\mu}\}\) be a matrix of nodes satisfying \[ -1\leq x_{n1}<\cdots< x_{nn}\leq 1,\quad -1\leq y_{n1}<\cdots< y_{n\ell}\leq 1, \] where \(x_{nk}\neq y_{n\mu}\), \(k= 1,\dots, n\), \(\mu= 1,\dots,\ell\), \(n\geq 1\), \(\ell= \ell(n)\geq 0\).
Let \(\pi_n\) denote the set of polynomials of degree \(\leq n\). If \(f\in C^{n-1}[-1, 1]\), let \(S^*_{mn}(f)\) denote Hermite type polynomials of higher order satisfying \[ \begin{aligned} S^*_{mn}(f)\in \pi_{mn+ \ell-1},\;S^{*(\nu)}_{m,n}(f, x_k) & = f^{(\nu)}(x_k),\;k=1,\dots, n;\;\nu= 0,1,\dots,m- 1,\\ S^*_{mn}(f, y_\mu) & = f(y_\mu),\;\mu= 1,\dots,\ell.\end{aligned} \] Similarly let \(S_{mn}(f)\) denote Hermite-Fejér type interpolation polynomials satisfying \[ \begin{aligned} S_{mn}(f) & \in \pi_{mn+ \ell-1},\;S_{mn}(f, x_k)= f(x_k),\quad k= 1,\dots,n,\\ S^{(\nu)}_{mn}(f, x_k) & = 0,\quad k= 1,\dots, n,\quad \nu= 1,\dots, m-1,\\ S_{mn}(f, y_\mu) & = f(y_\mu),\quad \mu= 1,\dots,\ell.\end{aligned} \] For \(\ell= 0\), \(S^*_{mn}(f, x)\) is the usual Hermite interpolation polynomial and \(S_{mn}(f, x)\) is the usual Hermite-Fejér interpolant. In case \(\ell= 2\), \(y_{n1}= y_{n2}= 1\), \(S_{mn}(f, x)\) is the quasi-Hermite interpolant.
Then one can write \[ \begin{aligned} S^*_{mn}(f, x) & = \sum^n_{i=1} \sum^{m-1}_{j= 0} f^{(j)}(x_i)B_{ij}(x)+ \sum^\ell_{\mu= 1} f(y_\mu)C_\mu(x),\\ S_{mn}(f, x) & = \sum^n_{i= 1}f(x_i) B_{i0}(x)+ \sum^\ell_{\mu= 1} f(y_\mu) C_\mu(x),\end{aligned} \] where \(\{B_{ij}(x)\}^{n,m-1}_{i=1,j= 0}\) and \(\{C_\mu(x)\}\) are the fundamental polynomials of this interpolation problem. Using suitable variations on the method of J. Szabados [Acta Math. Hung. 61, 357-368 (1993; Zbl 0801.41001)], the authors find in Section 2, the explicit forms for the fundamental polynomials \(\{B_{ij}(x)\}\) and \(\{C_\mu(x)\}^\ell_{\mu= 1}\) and obtains some estimates for them.
The main results are given in Section 5. Let \(R_{mn}(f)= f(x)- S_{mn}(f)\) be the error of approximation of \(f\) by \(S_{mn}(f)\). Then the authors show
Proposition 8. For \(p\in \pi_{mn+\ell- 1}\), \[ \|R^{(j- 1)}_{mn}(p)\|\geq (mn+ \ell-1)^{-1} \sup_i (1- x^2_{ni})^{1/2}|p^{(j)}(x_{ni})|,\quad j= 1,\dots, n-1. \] From this the authors prove the following saturation theorem for Hermite-Fejér interpolation:
Proposition 9. If \(X\) has infinitely many limit points and a polynomial \(p(x)\) satisfies for a fixed \(j\) \((1\leq j\leq m-1)\), \[ \|R^{(j)}_{mn}(p)\|= o((mn+ \ell-1)^{-1}) \] then \(p(x)\) must be a polynomial of degree \(j-1\).
Proposition 10. Suppose \(\|S_{mn}\|= o(1)\) and \(\overline X:=\text{closure of }X= [-1,1]\). If a function \(f(x)\) is such that \(f^{(j)}\in C\), \(1\leq j\leq m-1\), satisfies \[ \|R_{mn}(f^{(j-1)})\|= o((mn+ \ell-1)^{-1}), \] then \(f(x)\) is a polynomial of degree \(j-1\).
41A05 Interpolation in approximation theory
Full Text: DOI
[1] Shi, Y.G., Some notes on Hermite-Fejér type interpolation, Approx. Theory Appl., 1991, 7: 28–39. · Zbl 0757.41006
[2] Szabados, J., On the order of magnitude of fundamental polynomials of Hermite interpolation, Acta Math. Hungar., 1993, 61: 357–368. · Zbl 0801.41001 · doi:10.1007/BF01874691
[3] Vértesi, P., Hermite-Fejér interpolation of higher order. I, Acta Math. Hungar., 1989, 54: 135–152. · Zbl 0703.41004 · doi:10.1007/BF01950715
[4] Zygmund, A., Trigonometric Series, Vol. 1, Cambridge University Press, London, 1979. · JFM 58.0296.09
[5] Shi, Y.G., A theorem of Grünwald-type for Hermite-Fejér interpolation of higher order, Constr. Approx., 1994, 10: 439–450. · Zbl 0820.41003 · doi:10.1007/BF01303521
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.